New Mexico, 2006

Damaging Winds in New Mexico, June 26, 2006

June 26, 2006 · NWS ABQ · 3 events in 1 county or zone

A storm with heavy rain produced high winds over northeast sections of Albuquerque. The Sandia Peak Tram system reported gusts to 90 mph at the top of the tram (10300 feet) and 70 mph wind at the base terminal (6900 feet).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm with heavy rain produced high winds over northeast sections of Albuquerque. The Sandia Peak Tram system reported gusts to 90 mph at the top of the tram (10300 feet) and 70 mph wind at the base terminal (6900 feet).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 26, 2:00 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 26, 2:00 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON JUN 26 2006

.DISCUSSION...CONVECTION FIRED ALONG EAST SLOPES OF THE SANGRE DE
CRISTO MOUNTAINS...FROM CHAMA TO TRES PIEDRAS AND OVER THE
GILA...SIMILAR TO SUNDAY...BUT NOT QUITE AS STRONG...AT MIDDAY.
ALSO STORMS HAVE ERUPTED OVER THE CHUSKAS...WHERE THEY WERE
GENERALLY ABSENT SUNDAY.

MODELS START TO WEAKEN THE EASTERLY LOW LEVEL GRADIENT THAT HAS
BROUGHT OCCASIONAL BOUTS OF GUSTY EAST WINDS THROUGH THE CENTRAL
MOUNTAIN CHAIN...AND SURGES OF MOISTURE TO THE CONTDVD AND WESTWARD.
THEREFORE EXPECT THAT WHILE OCCASIONAL EAST TO SOUTHEAST WINDS WILL
BLOW THROUGH PASSES INTO THE RIO GRANDE VALLEY...THE WIND WILL BE
MORE CONVECTIVELY DRIVEN...AND LIKELY OF SHORTER DURATION.

TUESDAY WILL CONTINUE TO BE RELATIVELY ACTIVE WITH NEW MEXICO
REMAINING ON THE EASTERN FRINGE OF THE UPPER HIGH. BUT BY
MIDWEEK...THE HIGH CENTER WILL BE SHIFTING EASTWARD AND EVENTUALLY
OVER NEW MEXICO.

SOME INDICATION IN THE MET GUIDANCE AT LEAST...DEWPOINTS WILL
EXPERIENCE A DRYING TREND OVER THE NORTHWEST QUARTER/THIRD OF THE
STATE BY WEDNESDAY. HOWEVER...850-500 MB THETA-E RIDGE AXIS EXTENDS
ACROSS EASTERN ARIZONA TO NORTHEAST NEW MEXICO WEDNESDAY. GFS SEEMS
NOT AS BULLISH ON THIS TREND. WILL PLAY UP WEDNESDAY/S WEATHER
TOWARDS THE NAM ATTM UNTIL A DRYING TREND IS OBSERVED.

NAM POSITIONS A WEAK UPPER LOW ALONG BAJA THURSDAY AFTERNOON WITH
THE UPPER HIGH CENTERED NEAR THE FOUR CORNERS. THE MODEL ALSO
IDENTIFIES A SHORT WAVE ROTATING AROUND THE EAST SIDE OF THE HIGH
AND DOWN THE EASTERN PLAINS. FROM THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN TO THE TEXAS BORDER THE LOW LEVEL EASTERLY FLOW
PERSISTS. SO DESPITE THE RIDGE OVERHEAD...AND UNLIKE THE GFS...THE
NAM THINKS THURSDAY WILL BE RATHER ACTIVE.

THE END OF THE WEEK DOES APPEAR TO BE DRIER WITH THE HIGH CENTER
SETTING UP OVER NORTHERN NEW MEXICO AND SOUTHERN COLORADO. THE GOOD
THING IS THAT THE MODELS CONTINUE TO SHOW THE SUBTROPICAL MOISTURE
POOLED SOUTH OF THE BORDER.  ALL THAT/S NEEDED IS A WINDOW OF
OPPORTUNITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  88  56  91 /  20  20  20  20
GALLUP..........................  50  83  49  86 /  20  30  20  20
GRANTS..........................  52  81  49  84 /  40  30  30  30
GLENWOOD........................  55  91  55  94 /  40  30  30  30
CHAMA...........................  40  77  40  77 /  30  40  30  30
LOS ALAMOS......................  50  78  48  82 /  50  50  30  30
RED RIVER.......................  39  67  39  69 /  40  50  40  30
TAOS............................  45  76  44  79 /  50  50  30  30
SANTA FE........................  49  76  47  80 /  40  50  40  30
SANTA FE AIRPORT................  51  77  51  81 /  40  50  40  30
ESPANOLA........................  51  82  50  84 /  50  50  40  20
ALBUQUERQUE HEIGHTS.............  60  82  60  85 /  40  30  40  20
ALBUQUERQUE VALLEY..............  56  84  56  86 /  40  30  40  20
ALBUQUERQUE FOOTHILLS...........  58  82  58  84 /  50  40  40  30
ALBUQUERQUE WEST MESA...........  59  83  58  86 /  40  30  40  20
SOCORRO.........................  60  85  59  89 /  30  30  30  20
SANDIA PARK/CEDAR CREST.........  52  72  53  80 /  50  50  50  30
MORIARTY/ESTANCIA...............  50  77  50  84 /  40  50  40  30
CARRIZOZO.......................  57  82  56  86 /  30  20  30  30
RUIDOSO.........................  52  72  52  79 /  30  30  40  20
RATON...........................  45  72  46  81 /  30  30  30  20
LAS VEGAS.......................  47  73  46  77 /  50  50  30  30
ROY.............................  52  76  54  79 /  20  20  30  20
CLAYTON.........................  53  78  56  84 /  20  20  20  10
SANTA ROSA......................  54  81  56  86 /  30  30  30  30
TUCUMCARI.......................  56  82  57  88 /  20  20  20  10
FORT SUMNER.....................  58  82  60  88 /  20  20  30  20
CLOVIS..........................  57  83  58  88 /  20  20  20  10
PORTALES........................  58  83  59  89 /  20  20  20  10
ROSWELL.........................  61  84  60  90 /  20  20  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 26, 5:05 AM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT MON JUN 26 2006

NMZ001>021-026-271200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
605 AM MDT MON JUN 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MODERATE TO HEAVY RAIN
CAN BE EXPECTED THIS AFTERNOON ACROSS MANY PORTIONS OF THE STATE.
THIS HEAVY RAIN COULD CONTRIBUTE TO LOCALIZED FLOODING OF ARROYOS AND
SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

16

In the hours before

Special weather statement, Jun 26, 5:36 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
636 PM MDT MON JUN 26 2006

NMZ011-270115-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-

...STRONG THUNDERSTORM MOVING INTO NORTHERN TORRANCE COUNTY...

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH 9
MILES SOUTHEAST OF STANLEY. MOVEMENT WAS SOUTH AT 15 MPH.

THIS STORM WILL AFFECT INTERSTATE 40 BETWEEN CLINES CORNERS AND
MORIARTY WITH STRONG AND GUSTY CROSS WINDS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

19
Special weather statement, Jun 26, 6:37 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
737 PM MDT MON JUN 26 2006

NMZ009-010-270230-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-

...STRONG THUNDERSTORM OVER EASTERN ALBUQUERQUE AND THE SANDIA
MOUNTAINS...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
SMALL HAIL OVER EASTERN ALBUQUERQUE AND THE SANDIA MOUNTAINS.
MOVEMENT WAS SOUTHEAST AT 5 MPH.

THIS STORM WILL PRODUCE VERY HEAVY RAIN WITH AMOUNTS UP TO THREE
QUARTERS OF AN INCH IN JUST 30 MINUTES. BLOWING DUST WILL ALSO
BRIEFLY RESTRICT VISIBILITY BELOW ONE HALF MILE AT TIMES.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...CARNUEL...CEDAR
CREST...CEDRO...MIERA AND NORTH VALLEY.

The radar

The Albuquerque radar (KABX), 19 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bernalillo

When
June 26, 6:45 PM MST
Where
Bernalillo County, 8 mi N of Albuquerque Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
35.050, -106.650

Thunderstorm Wind, Bernalillo

When
June 26, 7:09 PM MST
Where
Bernalillo County, 12 mi NE of Albuquerque Intl Arpt
Measured
78 kt (90 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.050, -106.650

Thunderstorm Wind, Bernalillo

When
June 26, 7:09 PM MST
Where
Bernalillo County, 9 mi NE of Albuquerque Intl Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.050, -106.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510855, 5510856, 5510857.